Alert archive / Michigan / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 88, NWS Detroit, MI

November 10, 2002Wayne County, Michigan

NWS Detroit, MI issued this severe thunderstorm warning at Nov 10, 2002, 4:26 PM EST for Wayne County, Michigan. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 10, 2002, 4:26 PM EST (21:26 UTC)
Expired
Nov 10, 2002, 5:15 PM EST
In force
49 min
Issued by
NWS Detroit, MI
Area
Counties, with a storm outline in the text

County Wayne County, MI

The radar

The Detroit radar (KDTX), 48 km from the middle of the area, began a volume at 21:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 9.4 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2002-11-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2002-11-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 244 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
477 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
244 m²/s²
0-3 km storm-relative helicity
241 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

690 
WUUS53 KDTX 102126
SVRDTX
MIC163-102215-

BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
426 PM EST SUN NOV 10 2002

THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WAYNE COUNTY IN SOUTHEAST MICHIGAN

* UNTIL 515 PM EST

* AT 426 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES NORTHEAST OF BELLEVILLE...OR 3 MILES
  WEST OF ROMULUS...MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WAYNE AT 435 PM EST
  TAYLOR AT 440 PM EST
  INKSTER...GARDEN CITY...WESTLAND AT 445 PM EST
  DEARBORN HEIGHTS...ALLEN PARK...LIVONIA AT 450 PM EST
  DEARBORN...MELVINDALE AT 455 PM EST

THIS STORM HAS THE POTENTIAL OF PRODUCING WINDS UP TO 60 MPH. A WIND
GUST TO 60 MPH IS CAPABLE OF PUSHING OVER SHALLOW ROOTED TREES...AND
BREAKING OFF TREE LIMBS ABOUT THE SIZE OF YOUR WRIST. STAY AWAY FROM
WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 4221 8362 4209 8344 4221 8320 4235 8304
          4245 8310 4244 8338

DWD BGM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 10, 2:48 PM EST, 1 hour 38 minutes earlier.

Area forecast discussion, Nov 10, 2:48 PM EST, 1 hour 38 minutes before
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
248 PM EST SUN NOV 10 2002

THE NOSE OF A STRENGTHENING 300MB JET OVER THE LOWER TENNESSEE
VALLEY IS RESULTING IN A FAVORABLE LFQ FOR ADDITIONAL LIFT.  SURFACE
COOL FRONT WAS JUST TO THE WEST OF THE CWA WITH A LINE OF
CONVECTION DEVELOPING QUICKLY.  THE MOST INTENSE ACTIVITY WAS ACROSS
THE OHIO VALLEY WHERE THE CURRENT WATCHES ARE IN EFFECT.  MODELS
HANDLE THE SITUATION QUITE SIMILAR WITH EXPECTED FROPA RIGHT AROUND
06Z.  WITH HIGH HELICITY VALUES AND SURFACE BASED LI/S NEAR -2C AND
CAPES IN THE MID 100S (CLOSE TO 1000 J/KG NEAR THE BORDER)...SOME OF
THESE CELLS MAY PRODUCE WIND GUSTS TO 45 KTS...BELOW SEVERE
CRITERIA.  THE BETTER CHANCE FOR SEVERE WINDS WILL BE NEAR THE OHIO
BORDER WHERE BETTER DYNAMICS AND LIFT IS FORECAST. SHORT WAVE
ANALYZED ON THE H2O VAPOR OVER MINNESOTA WAS CAPTURED WELL IN THE
12Z RUNS AND THIS FEATURE IS FORECAST TO CROSS OVER THE REGION
MONDAY AFTERNOON.  WITH CAA UNDERWAY...BOUNDARY LAYER TEMPS REMAIN
ABOVE FREEZING ALONG WITH 1000-850 THICKNESSES ABOVE 1300 DAM.
TEMPERATURES SHOULD REMAIN NEARLY STEADY THROUGH THE DAY AS THE COLD
FRONT (SECONDARY) MOVES THRU BY EVENING.  THEREAFTER SUBSIDENCE
TAKES SHAPE WITH MID LEVEL ANTICYCLONIC FLOW BUT MOISTURE BECOMES
TRAPPED UNDER THIS INVERSION AND SOUNDINGS INDICATE THE POTENTIAL
FOR SOME LAKE EFFECT FLURRIES TO REACH THE NORTHERN COUNTIES.  BY
TUESDAY WE RETURN TO A BIT MORE SOUTHERLY FLOW BUT MOISTURE MAY BE
HARD TO ERODE.  NEXT SYSTEM DIVING DOWN ACROSS THE NORTHERN PLAINS
BUT CONVERGENCE AND THERMODYNAMICS WEAKEN CONSIDERABLY BY THE TIME
IT REACHES THE CWA TUESDAY AFTERNOON.  WE WILL CONTINUE WITH THE DRY
FORECAST BUT CLOUDY CONDITIONS.  TIGHT BAROCLINIC ZONE EVOLVES OVER
THE NORTHERN PLAINS AS HUDSON BAY LOW AND DEVELOPING EAST COAST
DEVELOP.  AN IMPRESSIVE ISENTROPIC UPGLIDE/WAA FOR AN AREA OF PRECIP
TO DEVELOP OVER THE NORTHERN MISSISSIPPI VALLEY ON WEDNESDAY.  A BIT
CONCERNED ABOUT INITIAL PRECIP TYPE WITH COOL SURFACE HIGH TO OUR
NORTHEAST AND AGEOSTROPHIC COMPONENT FROM THE NORTHEAST.  MIGHT SEE
A LITTLE MIXTURE BEFORE A CHANGE TO ALL LIQUID OVERNIGHT WEDNESDAY
INTO THURSDAY.  ENSEMBLE MEMBERS POINT TOWARD AN UNSETTLED REGIME
FOR THE END OF THE WEEK WITH FRONTAL ZONE NEARLY STATIONARY OVER THE
STATE.  POTENT PACIFIC SYSTEM COMES ASHORE BY WEEKS END WITH RETURN
SOUTHERLY FLOW.

SORRY FOR THE BREVITY OF THIS...WATCH RADAR VERY CLOSELY.  ICS GRIDS
AVAILABLE.

.DTX...NONE.

BGM
Hazardous weather outlook, Nov 10, 10:52 AM EST, 5 hours 34 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-111100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1052 AM EST SUN NOV 10 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN

.DAY ONE..
A COLD FRONT WILL MOVE INTO SOUTHEAST MICHIGAN LATE THIS AFTERNOON
AND THEN EXIT THE REGION THIS EVENING. THIS FRONT WILL COMBINE WITH
A WARM AND MARGINALLY UNSTABLE AIRMASS TO PRODUCE THE CHANCE OF
THUNDERSTORMS. THE BEST POTENTIAL FOR ANY THUNDERSTORMS WILL BE
BETWEEN 4 PM AND 8 PM. ANY THUNDERSTORMS THAT DEVELOP WILL BE
CAPABLE OF PRODUCING WIND GUSTS TO AROUND 45 MPH AS THEY MOVE TO THE
NORTHEAST AROUND 40 MPH.

.SPOTTER ACTIVATION...
DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGER IMMEDIATELY.
SPOTTER ACTIVATION IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL MEDIA OUTLETS...FOR THE
LATEST FORECAST INFORMATION FROM THE NATIONAL WEATHER SERVICE. YOU
CAN ALSO OBTAIN THE LATEST FORECAST ON THE NATIONAL WEATHER SERVICE

WEB SITE

HTTP://WWW.CRH.NOAA.GOV/DTX/ (ALL LOWER CASE)

KEYES

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 10, 4:26 PM ESTSevere Thunderstorm WarningDTXWayne49 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.